A very short proof of Forester’s rigidity result. (English) Zbl 1032.20018

Let \(G\) be a group and let \(T\) be a \(G\)-tree. If \(v\) (respectively \(e\)) is a vertex (respectively edge) of \(T\) let \(G_v\) (respectively \(G_e\)) be the stabilizer of \(v\) (respectively of \(e\)). Then \(T\) is strongly slide-free if whenever \(e_1,e_2\) are two edges having a common vertex \(v\) and are such that \(G_{e_1}\subset G_{e_2}\) then \(e_1\) and \(e_2\) are in the same orbit under \(G_v\). The deformation space of \(T\) is the set of \(G\)-trees which can be deformed into \(T\). In this paper there is given a short proof of a theorem of M. Forester [Geom. Topol. 6, 219-267 (2002)] that for each deformation space there is at most one strongly slide-free minimal \(G\)-tree. The spirit of the proof comes from a paper of N. D. Gilbert, J. Howie, V. Metaftsis and E. Raptis [J. Group Theory 3, No. 2, 213-223 (2000; Zbl 0979.20027)].
Reviewer: J.D.Dixon (Ottawa)


20E08 Groups acting on trees
57M07 Topological methods in group theory
20F65 Geometric group theory


Zbl 0979.20027
Full Text: DOI arXiv EuDML EMIS


[1] H Bass, R Jiang, Automorphism groups of tree actions and of graphs of groups, J. Pure Appl. Algebra 112 (1996) 109 · Zbl 0862.20021
[2] B H Bowditch, Cut points and canonical splittings of hyperbolic groups, Acta Math. 180 (1998) 145 · Zbl 0911.57001
[3] M J Dunwoody, M E Sageev, JSJ-splittings for finitely presented groups over slender groups, Invent. Math. 135 (1999) 25 · Zbl 0939.20047
[4] M Forester, On uniqueness of JSJ decompositions of finitely generated groups, Comment. Math. Helv. 78 (2003) 740 · Zbl 1040.20032
[5] M Forester, Deformation and rigidity of simplicial group actions on trees, Geom. Topol. 6 (2002) 219 · Zbl 1118.20028
[6] K Fujiwara, P Papasoglu, JSJ-decompositions of finitely presented groups and complexes of groups, Geom. Funct. Anal. 16 (2006) 70 · Zbl 1097.20037
[7] N D Gilbert, J Howie, V Metaftsis, E Raptis, Tree actions of automorphism groups, J. Group Theory 3 (2000) 213 · Zbl 0979.20027
[8] V Guirardel, G Levitt, in preparation,
[9] A Karrass, A Pietrowski, D Solitar, Automorphisms of a free product with an amalgamated subgroup, Contemp. Math. 33, Amer. Math. Soc. (1984) 328 · Zbl 0552.20023
[10] G Levitt, Automorphisms of hyperbolic groups and graphs of groups, Geom. Dedicata 114 (2005) 49 · Zbl 1107.20030
[11] M R Pettet, The automorphism group of a graph product of groups, Comm. Algebra 27 (1999) 4691 · Zbl 0941.20041
[12] E Rips, Z Sela, Cyclic splittings of finitely presented groups and the canonical JSJ decomposition, Ann. of Math. \((2)\) 146 (1997) 53 · Zbl 0910.57002
[13] P Scott, G A Swarup, Regular neighbourhoods and canonical decompositions for groups, Astérisque (2003) · Zbl 1036.20028
[14] J P Serre, Arbres, amalgames, \(\mathrm{SL}_2\), Société Mathématique de France (1977) · Zbl 0369.20013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.